By Gene Emery
Getting high by inhaling the vapors of alkyl nitrite capsules, commonly known as “poppers,” can seriously damage the light-sensing cells lining the retina of the eye, French doctors reported on Wednesday.
They examined four patients over three months who lost part of their vision soon after taking the drug, and said more cases were found. The drug, which is thought to increase sexual pleasure, has been used by some club-goers for decades.
“We indeed believe that we now have solid enough evidence to inform the public about the ocular toxicity of poppers,” Dr. Michel Paques of Quinze-Vingts Hospital in Paris, who worked on the study, said in an e-mail.
Poppers get their name from the popping sound that occurs when glass ampules that hold the liquid are crushed, releasing vapors that people inhale to get high. Heavy use is already known to cause neurological damage.
The report, published in Thursday’s New England Journal of Medicine, documents four instances in which the retinal cells that perceive detail were seriously damaged by the chemical.
One 27-year-old patient reported a bright dot interfered with her ability to see detail. At a party the night before, she inhaled vapors from the poppers and drank a half bottle of high-proof alcohol.
Letters she could read before now had to be twice as big. Doctors who looked into her eyes found an abnormal yellow dot on each retina at precisely the spot where light-sensing cells enable the eye to see details. When she was tested one month later, the problem had not gone away.
A 29-year-old man who was at the same party also had vision deterioration, complaining of a “central scintillating dot” wherever he looked. He lost the ability to see fine print clearly and had a yellow dot in one eye. His vision later returned to nearly normal.
The two other patients were also in their 20s. One recovered his vision but the other still had problems three months after the initial examination.
The researchers said these are not isolated cases.
“We actively searched for new cases and were surprised to find many of them, sometimes not diagnosed by previous ophthalmologists because the retinal abnormalities are in a small (yet very important) area,” Paques said.
“Visual symptoms do not tend to aggravate over time, but complete recovery may take months,” once the patients stop taking the drug, he added.
The researcher said contamination does not appear to be the cause of the eye damage.
“The biochemical analysis of the vials taken by the patients did not show any contaminant, so we believe that the toxicity is related to the molecule itself and not to a manufacturing problem,” Paques said.
Other cases of vision loss associated with poppers were reported in 1999 and 2004.
Courtesy of the Doctors at Shady Grove Eye and Vision Care; Optometrists, Ophthalmologists and Opticians working together to help you see better. Serving the Rockville, Potomac and Gaithersburg Maryland suburbs of Washington, DC for over 40 years. For more information visit youreyesite.com or call (301) 670-1212
Connect with us on Twitter @EyeInfo and subscribe (free subscription) to this blog